Tragic painkiller death of Wigan woman with chronic pain syndrome
A Wigan woman with a chronic pain condition died after taking a cocktail of prescription drugs to combat her agonising symptoms, an inquest has ruled.
Louise Leather, 31, was found unresponsive in bed at her Hawkley Hall home in February after overdosing on morphine.
A post-mortem examination discovered that she had taken more than double the fatal level for a regular user.
Louise’s dad Thomas Leather told coroner Alan Walsh that his daughter had been taking a combination of medication for five years after a diagnosis in 2014.
The popular woman was diagnosed with multiple sclerosis after she went to her GP with a severe eye pain.
She went through tests to get to the bottom of the pain, which soon spread throughout her body.
The inquest heard how Louise had taken deliberate overdoses of prescription pills on two occasions just weeks apart in June and July 2017.
Her family was adamant that these two overdoses were a “cry for help” following a miscarriage and was certain that she was not suicidal when she died.
The court heard how following her MS diagnosis, Louise would complain of chronic pain and would often be “drowsy” and sleep a lot.
In 2018 she was referred to a consultant at Wigan Infirmary, who diagnosed her with Chronic Fatigue Syndrome, a condition which is identified by ruling out other diseases.
Mr Leather explained how Louise had access to her prescription drugs in the home but that he would often accompany her while she was taking them.
“When she was taking the morphine I would watch her,” he said. “She never gave any indication she was going to do anything.”
The weekend before she died, Louise had been out with her ex-partner from Saturday to Monday. It is believed that the exertion may have caused her chronic pain to flare up the following week.
The night before her death the court heard how her dad had found her wandering in the hallway looking for a suitcase.
“We discovered she was going into the loft,” said Mr Leather. “It was strange.”
She told her dad she was getting some morphine and going back to bed, at which point he saw her “sip” the painkiller directly from the bottle.
After she died, the family discovered that she had been making plans to visit a friend in Australia as part of a plan to get better and tackle her condition.
Consultant anaesthetist Dr Varun Jaitly explained how sometimes morphine is not a good painkiller “in the long run” and that he wanted to decrease Louise’s dose moving forward.
He said how all drugs can interact with each other and that doctors must exercise caution when prescribing anything to a patient. It is believed she had taken too much morphine to compensate for the increased pain felt following her weekend of socialising.
Mr Walsh concluded that her death was one of misadventure.